[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1992

Cutaneous Necrosis Induced by Injection of Hydrocarbons

Author Affiliations

Service de Dermatologie Hôpital Henri Mondor Université Paris XII 94010 Créteil, France

Arch Dermatol. 1992;128(7):997-998. doi:10.1001/archderm.1992.01680170133030
Abstract

To the Editor.—  Hydrocarbon ingestion is commonly observed in domestic accidents or attempted suicides. Only a few cases, however, of hydrocarbon injection have been reported. Petroleum distillates injected intravenously may induce severe accidents. Subcutaneous or intramuscular injections essentially cause necrosis of subcutaneous tissues. We report two cases, one of febrile panniculitis and one of sterile abscesses.

Report of Cases.—Case 1.—  A 24-year-old man attempted suicide by subcutaneous injection of 10 mL of lighter fluid in both hands, the elbow folds, and the neck. On admission, he was febrile and presented with large erythematous painful swellings at the sites of injections (Fig 1). Significant laboratory test results were as follows: leukocytes, 18× 109/L, with 0.8 neutrophils; and blood cultures and cultures of subcutaneous aspirate, negative. He was treated by parenteral oxacillin. Diabetes insipidus without hydroelectrolytic disorders appeared a few days later. The cutaneous and subcutaneous necrosis spread to adjacent tissues with abscess formation. Direct examination of the pus revealed numerous altered neutrophils

First Page Preview View Large
First page PDF preview
First page PDF preview
×